Follow
Share

My husband has been in memory care for two months and over all, I am happy with the facility and he has adjusted very well. He has a history of agitation and is on Mirtazipine, Lexapro and Depakote (very low doses). He started the Depakote one month before moving to the facility and I think it made the move easier. I have not seen agitation since he's been there and I am amazed at how cooperative he has been. Two aides who care for him, mostly in the afternoon and evenings, have told me they have no problems with him. However, I've been told that he has been combative and actually hit some of the aides In the mornings when they are trying to get him up and dressed. He has limited mobility in one leg and needs assistance. I have felt pressured by the nursing staff to add or increase medications. It's mainly two district nurses who don't even know him well, and they just got a new DON two weeks ago so she doesn't know him either. Because I was afraid of someone getting hurt, I finally agreed to Zyprexa 5mg. It was prescribed by his doctor at the request of the facility. After two weeks they still had incidents and want to increase it. His doctor agreed to double the dosage of the Zyprexa and the Depakote. We get them by mail so he hasn't started the new dosage yet. The last few days he is doing so well and one of the aides who had trouble with him has told me he is doing so much better. He is alert, happy and cooperative. He is walking better and talking better. I got the meds in the mail today and I really don't want to make the change when he seems to be doing so well. The doctor said the increase should not be enough to make him groggy, because he is a big guy. I'm thinking about talking to the new DON tomorrow and ask if they still think he needs it. I suspect they think I am being too controlling but I do not feel they have given him and the aides enough time to adjust. Am I making too big a deal about this?

This question has been closed for answers. Ask a New Question.
The NH changed my mother's Tylenol to scheduled doses rather than PRN. Arthritis is there all the time, and it is best to stay ahead of the pain episodes. After Mom was on a regular schedule of Tylenol they were able to discontinue a pain med that gave her side effects.

I am very glad the head nurse is understanding and respectful. Work with her!
Helpful Answer (1)
Report

It's good that the Tylenol is helping with his pain. Sometimes, there is pain that comes out in the form of agitation, since the patient isn't able to process it and tell you what's wrong. My LO was disabled with arthritis when she got dementia, so she had a fair amount of pain. She was prescribed Cymbalta for anxiety and depression, but, it ALSO helped treat her PAIN, which was a godsend. It's amazing how that med does so much.
Helpful Answer (0)
Report

Thank you all for your supportive and encouraging answers. I talked with the regional nurse yesterday. She is the last one I talked to when we ordered the change in meds. She also asked for an order to give Tylenol 3x daily rather than PRN because he has arthritis and stiffness in that one leg. I told her my concerns and she said she will talk it over with the nursing staff. I have not had a call about combative behavior in the last week. She thinks the Tylenol might be helping. She seems to have a better understanding of dementia behaviors and causes and she is the first one who seemed to take my concerns seriously. Thank you!
Helpful Answer (1)
Report

You are not making too big a deal of this, no.

It is very clear from what you say that you are working well with the facility and giving due thought to their concerns. But you are your husband's advocate and you are right to ask for caution.

The aide's comments are encouraging! After all, they're adjusting to him as well as he to them; so perhaps things will improve naturally as they all get more used to one another's routines - and, for example, he doesn't feel he's being wrestled out of bed half-asleep by complete strangers.

Do by all means talk to the new DON and ask to keep the situation under constant review. Might think you're being too controlling? You're not being controlling, you're being responsible. Nothing wrong with that.
Helpful Answer (1)
Report

I like Margaret's suggestion about you being there in the morning, if that is doable. Try not to give the impression that you are there to check on the care he is getting, but because you know him so well you want to see if there is anything you can suggest. Have breakfast with him, perhaps.

Has he always been groggy or crabby when he first wakes up? Some people seem to be only able to grunt until they've had their first cup of coffee. Does he need more sleep? You certainly don't want him combative, and the facility cannot ignore that for the safety of their staff and other residents. Medications may be a partial solution. But I like your wait-and-see approach after a change in meds.

This is soooo hard! My heart goes out to you.
Helpful Answer (1)
Report

Both answers are spot on. Unless he becomes combative again leave well enough alone.
Helpful Answer (0)
Report

Nurses can suggest but the doctor has to approve. Always talk to the doctor about how u feel. My daughter, RN in rehab and longterm care, says it takes a month before u can really see a how a med is working. I would ask the DON to confirm what you have been told. If she agrees, tell her u will hold onto the med for a while and see how husband does in longterm. If she argues, tell her u will check with his doctor.
Helpful Answer (2)
Report

Hi,
I am sorry you have to cope with all this-it is not easy to rely on others to care for someone you love.
First, please do not feel you have to apologize for being "controlling". I have been a RN for over 20 years and I know that we can really bulldoze family members with that threat. This is your husband and you love him.
You can always approach the situation with this:
"I appreciate the care he is getting and know we all have the same goal for him" then state your concerns.
If the morning is the difficult time, are you able to go there in the mornings to observe/help? Does he need extra sleep and that is why he is grumpy?
You agreed to change the meds and that change seems to be working. I think it is very reasonable to say you want to wait at least another week to see how he is doing.
You can talk to the DON and say that you are aware that older people process medications differently, and that medications that affect the nervous system often affect them longer than they would younger patients. Older patient's bodies do not clear the drugs as quickly.
Therefore, you are hesitant to make a change until the current dose has been tried for 2 weeks. And be sure to thank her for helping you to ensure your husband's safety!
I encourage people to use this sort of language with health care professionals so that the health care professional feels that you have some basis of knowledge and that you will not be railroaded by their explanations.
I think you are doing everything correctly!
You took their concerns seriously and changed the meds, you followed up with the staff and now there is improvement. So I would encourage you to follow your instincts and hold off on any further changes until you are comfortable.
All of that is said assuming he is not combative, because he cannot be allowed to be a danger to himself or to the staff.
i wish you well, please feel free to reach out for support anytime!
Best
Margaret
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter